Could current muscle cramps be due to previous Vytorin use?

A forum to discuss personal experiences of Muscle Pain associated with statin drug use.

Could current muscle cramps be due to previous Vytorin use?

Postby bev » Wed Oct 03, 2007 7:13 pm

Could the severe nightly leg cramping I am now having possibly be due to the Vytorin I took years ago? Or, can Niacin cause the same problems?

My doctor put me on Vytorin 10/40 in November 2004 due slightly elevated LDLs. My overall cholesterol was in the high normal range. I took the Vytorin for exactly one month and decided "no more" because I started feeling very weak overall about 2 weeks after starting it. It quickly got to where I could hardly climb a single flight of stairs without stopping half-way to rest! Then, about a week before getting the prescription refilled I started having horrible muscle cramps every single night. After rereading the drug insert, I decided "no way" and quit the Vytorin cold-turkey without ever getting it refilled.

Unfortunately, I lost my job (and insurance) almost immediately thereafter so I couldn't afford to see the doctor about the leg cramps and weakness thing. But I figured that since I hadn't taken Vytorin very long, whatever problems it had caused me would go away fairly quickly.

And, at first, the leg cramps did eventually go away but then about 6 months later they came back and kept getting worse and worse - to the point where I was having to jump out of bed 4 or 5 times per night to ease a cramp. And, they progressed from being just in my calf musles to being in all sorts of leg muscles (top of the shin, groin, back of the thigh, outside edge of the lower leg, etc.)

Since I was also going thru menopause at the time plus dealing with the stress of being out of a job plus some family issues, I decided stress and menopause were probably the cause. By that point I had pretty much forgotten the Vytorin experiment. Plus I read the vitamin D and/or magnesium deficiency could cause nocturnal leg cramps so I started taking 500 i.u of vitamin D daily and a magnesium tablet every other day and the leg cramps went away immediately - like the very first night!

When I did finally get a job and was able to go back to my doctor, he at first agreed to let me continue trying my diet and exercise regimen to control my cholesterol and that worked for awhile.

But then, about six months ago, my LDL levels rose a tiny bit so he insisted I go back on meds. Having, by that point, begun to hear horror stories about statins, I said "no way" to Vytorin or any of its cousins so he put me on a combination of Niacin and Omacor. Aspirin kept the Niacin flushing under control and I pretty quickly got past the Omacor gassiness so I figured this treatment would probably work.

Then, a few weeks later my leg cramping problems came back again - although not as bad as before. I didn't connect it to the cholesterol meds b/c I had never heard that leg-cramping was a side effect of Niacin.
Then, my blood work came back showing that I was Vitamin D deficient even though I had been taking a 500 i.u. tablet each day, drinking Vitamin D fortified orange juice every morning, eating low-fat yougurt for lunch every single day, and eating fish at least 3 or 4 times per week for the past 18 months or so!

It seems to me that, given the amount of Vitamin D I was ingesting, if I was still deficient, there had to be something wrong that was stopping my body from using the Vitamin D it was getting. But, my doctor said to go to 2000 i.u. of Vitamin D every day and we would check the levels again in a couple of months. I did and the leg cramps went away again - for about a month. But then, a few weeks ago the cramps started back up again and they are now worse than ever before.

I cannot keep upping the amount of Vitamin D I take! Plus, there must something else going on metabolically that keeps causing these cramps to come back. I don't understand all the chemistry involved but wonder if the body's ability to take up and use Vitamin D can be permanently impaired by Vytorin and other statin drugs.

The other thing I should mention is that I have lost a great deal of muscle mass over the past few years - especially in my legs. Sometime I cannot even push myself to a standing position without using my arms to help.

I am only 53 and used to be a strong woman. Until reading some of the posts on this website, I had assumed the loss of muscle mass was due to menopause and that I needed to exercise more. (That is probably true but I do exercise some and can't imagine that it is normal to go "down-hill" quite as quickly as I have.

So, sorry for the long post but I'm trying to figure out what may be causing the recurring muscle cramps. They are absolutely horrendous. So much so that I now lie in bed at nights afraid to wiggle a toe for fear of inducing a cramp.

If anyone has any insight, please help!
bev
 
Posts: 1
Joined: Wed Oct 03, 2007 5:06 pm

Postby Linda W » Wed Oct 03, 2007 11:29 pm

I am on this forum because my husband used Vytorin with bad side effects but I have never used the stuff. I pinched a nerve in my back repeatedly several years ago due to herniated disc and suffer the leg cramps in my left calf due to the nerve damage and resulting muscle atrophy. Do not blame menopause for leg cramps. Nerve damage and muscle atrophy cause these problems. Statins seem to have a similar effect to my pinched nerve. It took about 3 years to rehab my calf so I can run without serious pain. Nerves heal very slowly but they do re-grow. Don't give up, work as hard as you can every 2 or 3 or 4 days and stick with it for a couple of years. You are too young to give up!!

I am 52 and female, I run 5 miles 3 days a week. I use the elliptical machine 45 - 60 minutes on the days I don't run, except today I ice skated 1 hour. I am getting ready for ski season and want to work on edging because I ski race with the senior crowd. (came in 3rd in my age and gender nationally last year). The older you get the harder you have to work and the more motivated you must be to keep in shape. I know a 70+ year old man who has been through chemo 3 times for colon, lung and liver cancer in the past 10 years and he keeps coming back and still skiis really well too! Chemo poisons your body on purpose but it is similar to what many suffer with statins. People survive it and come back physically, so you can too.

Figure out what triggers your cramps. Don't point your toes, push with your heels when you need to stretch in the morning. (Never push off with the ball of you foot while in a swimming pool either, bad mistake. Ouch) Take any suppliments that help and get back in the game!

Linda
Linda W
 
Posts: 14
Joined: Wed Sep 26, 2007 9:41 am

Postby cjbrooksjc » Thu Oct 04, 2007 10:41 am

bev: Niacin has been known to cause some of the same side effects as Statins. I assume, since you are reading the forum posts, that you are taking or will begin taking CoQ10 and Acetyl L-Carnitine; that should help a lot. The only way I can think to confirm your Niacin theory is to quit taking it for a while and see what happens.

Regards,

Brooks
cjbrooksjc
 
Posts: 1188
Joined: Wed Dec 13, 2006 11:28 am
Location: Texas


Return to Muscle Pain and Statins

Who is online

Users browsing this forum: No registered users and 0 guests

cron